Has anyone else experienced or heard of this.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

ESLD_stinks
New Member


Date Joined Oct 2008
Total Posts : 17
   Posted 12/2/2008 2:23 PM (GMT -7)   
My father is CLEARLY in stage 3, based on the post in here with the stages. He's confused a good bit of time, and even though he may know who you are, he has NO idea what day it is most of the time, he's getting paranoid and agressive, angry, etc. He also mumbles and makes little sense, and is having hallucinations (although the latter is probably due to the morphine more than the encephilopothy). My question is, he's not sleeping. He'll doze here and there, he'll randomly fall doze off while eating or talking, but will wake up almost immediately. But his nurses say he hasn't actually gone to bed and slept in days. I don't see anything that says he will experience insomnia, has anyone else seen this?

mer
Veteran Member


Date Joined Aug 2008
Total Posts : 613
   Posted 12/2/2008 3:50 PM (GMT -7)   
ESLD-

When my husband's ammonia level is elevated and we are dealing w/ encephalopathy issues, we experience this very thing. When he starts acting like that is when I know his ammonia level is elevated......is he on lactulose?? One thing the docs told me was to be careful what pain meds my hubby takes, because some of the ones with opiates, etc can contribute and increase the encephalopathy issues. I would definitely increase the lactulose if he has it. My husband fell asleep while putting food in his mouth at the dinner table one time.....once we got it all balanced out, he crashed and slept really well. Alot of what you are experiencing could be contributed to his pain meds. Is he taking them correctly? We had that issue, too.....hubby forgot when he took and ended up taking more than he was supposed to......I would talk to his docs, see about the lactulose issue, see about increasing that, decreasing the pain meds, or changing them altogether. If he's REALLY bad, take him in through the ER, and they can see first hand how bad it is, and they could possibly admit him and get things straightened out.

Hang in there.....it is VERY trying! My thoughts and prayers are with you

Mer

ESLD_stinks
New Member


Date Joined Oct 2008
Total Posts : 17
   Posted 12/2/2008 5:03 PM (GMT -7)   
Thanks Mer.

Dad is in hospice, so he's not on lactulose any longer. And he never took it even when he wasn't. He's on morphine and Adavan, so I know some of it is contributed to that. And he gets it regularly as the nurses at the hospice house regulate it all. I've just never heard of anyone with ammonia levels like his must be (they stopped doing labs when they stopped treating him). I was curious if anyone else had experienced it. I don't know how to help him sleep. I would think at some point he'd have to just crash and sleep hard. My fear is that he won't until he falls into the comatose state that I've read is next.

Thanks for the help!

mer
Veteran Member


Date Joined Aug 2008
Total Posts : 613
   Posted 12/2/2008 8:11 PM (GMT -7)   
Hey, ESLD-

Sounds like it could be the combo of the morphine and Adavan. Hubby has had Adavan, and it seemed to settle him down, but again, if his ammonia level is elevated, that could be a contributing factor. Is there a reason the nurses quit giving him the lactulose?? I would see if they could put that back into the mix and see if it helps. I am so sorry he is going through this.....it is just as frustrating to him, as well......my hubby tells me that it's frustrating because he has no control over this disease, and we as caretakers at times feel helpless......

Hang in there!

Mer

hep93
Elite Member


Date Joined Jul 2005
Total Posts : 12014
   Posted 12/2/2008 9:32 PM (GMT -7)   

ESLD, you might ask your doc's medical staff about giving him melatonin.  My doctor recently recommended it to me for sleep.  It is a naturally occurring hormone that regulates sleep, but older people and those with certain illnesses have insufficient amounts.  I have been sleeping much better since I took it.  It's not a drug and there is no hangover or chance of overdose.

BTW, y'all, it's spelled Ativan (and is on my Medical Word List on the first page.)  wink


Hugs,
Connie
 
"But that was yesterday, and I was a different person then."
 
Alice in Wonderland, Lewis Carroll


oldfriend
Regular Member


Date Joined Nov 2008
Total Posts : 23
   Posted Yesterday 12:17 AM (GMT -7)   
Hi ESLD,
Hope your father doing better now, we have the same problem very now and then .Well as all i know during these 3 years that my father go through this desease, when ever something like this happen we increase his alctulose and give him antibiotics (Metronidazole) it helps to kills all the bactria in his stomach and one Doctor once inject FLAMAZENIL ( this medicin is against NARCOTIC drugs).
Please ask his doctor about this medicines.
And i really know what are you going through.
My thoughts are with you and your family
Shiva

Pink Grandma
Veteran Member


Date Joined Nov 2006
Total Posts : 2445
   Posted Yesterday 6:55 PM (GMT -7)   
Hello ESLD, I know that liver patients get their days and nights mixed up a lot. My husband was afraid to go to sleep. He only was able to sleep during the day. He GI doc told him that he would just go to sleep one day and not wake up. He was such a Quack.....he waddles.

When Hospice got involved with my husband they wouldn't give him any of the drugs that they thought were prolonging his life. They said that he could finish what he had but they would not reorder them once they were gone. As he only lasted 3 weeks in hospice' care he still had oodles of meds left when he died. In fact, just a couple of weeks ago I was finally able to throw them out.

Thoughts and prayers.........take care.
Pink Grandma
Forum moderator-Hepatitis

When the going gets tough....the tough get going! Don't always know where I going but I get there anyways.


ESLD_stinks
New Member


Date Joined Oct 2008
Total Posts : 17
   Posted Yesterday 10:22 PM (GMT -7)   
thanks PG. Medicare won't even pay for any life-prolonging medications now that he's in Hospice. For example he was on Cellcept for his liver transplant. Since his liver rejecting is the least of his worries at this point, since the liver is basically non-functioning anyways, medicare won't cover it. Which I don't blame them. So he's only one comfort medications, and not any life prolonging. I pray each day, as horrible as it sounds, that God will take him soon. I know there must be some greater purpose in all of this, but for the life of me I cannot figure it out.

mer
Veteran Member


Date Joined Aug 2008
Total Posts : 613
   Posted Today 9:21 PM (GMT -7)   
ESLD-

You hang in there....watching this is so horrible. There have been a couple of times, most recently when my husband was in ICU this summer due to SEVERE encphalopathy issues that I have prayed the same thing.....there is no quality of life with this and I just don't want him to suffer. You (or I) may neverr know the purpose of all this...but know that the end result is not in our hands......

Will continue to pray for you.....you take care of yourself

Mer

Butterflythree
Veteran Member


Date Joined Oct 2007
Total Posts : 954
   Posted 12/5/2008 5:33 PM (GMT -7)   
ESLD & Mer, I understand how you feel. I know that if there was no chance of recovery for my husband I would be praying for the same thing.

You both are still in my prayers.
Butterflythree
 
There is always hope!

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 1:41 PM (GMT -7)
There are a total of 2,732,664 posts in 301,041 threads.
View Active Threads


Who's Online
This forum has 151200 registered members. Please welcome our newest member, MartiG.
336 Guest(s), 8 Registered Member(s) are currently online.  Details
Michael_T, yancync, Mad Martha, ks1905, Mustard Seed, Randy Eichner, An38, Nomar Lupron 4 Me


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer